A 42-year-old lady, previously fit and well, presented to the Accident and Emergency department following a cardiac arrest. She had received four D.C. shocks by the ambulance crew prior to cardioversion to sinus rhythm from ventricular fibrillation. She was admitted to ITU and during this admission developed a grandmal seizure. Physical examination was unremarkable and CT scan of her head was normal. Blood tests including full blood count and biochemistry were all normal except for her thyroid function test, which revealed a TSH <0.01 mU/l, fT4 32.3 pmol/l and fT3 12.2 pmol/l. ECG done at the time of admission was normal except for sinus tachycardia. She was commenced on Carbimazole 40 mg once a day.
The patient later underwent a left cardiac catheterisation and had an echocardiogram, both of which were unremarkable. She was discharged on 40 mg of Carbimazole and followed up at the Endocrine clinic. Repeat blood tests 4 weeks later showed a TSH <0.01 mU/l, fT4 16.8 pmol/l and fT3 6.0 pmol/l. Dose of Carbimazole was increased to 50 mg and 8 weeks later her TSH came down to 3.18 mU/l and she was clinically euthyroid.
In view of her normal blood results and cardiac investigations, it appears most likely that this patients ventricular fibrillation was secondary to hyperthyroidism. This is a recognized but very rare complication and rarely reported in the literature. Hence hyperthyroidism should be excluded especially in a young patient presenting with ventricular fibrillation.
01 - 05 Apr 2006
European Society of Endocrinology